Monday, August 18, 2014

Powdered Caffeine Dangers

The FDA is warning about powdered pure caffeine being marketed directly to consumers, and recommends avoiding these products.  In particular, FDA is concerned about powdered pure caffeine sold in bulk bags over the internet.
The FDA is aware of at least one death of a teenager who used these products.
These products are essentially 100 percent caffeine. A single teaspoon of pure caffeine is roughly equivalent to the amount in 25 cups of coffee.
Pure caffeine is a powerful stimulant and very small amounts may cause accidental overdose. Parents should be aware that these products may be attractive to young people.
Symptoms of caffeine overdose can include rapid or dangerously erratic heartbeat, seizures and death. Vomiting, diarrhea, stupor and disorientation are also symptoms of caffeine toxicity. These symptoms are likely to be much more severe than those resulting from drinking too much coffee, tea or other caffeinated beverages.

All consumers seeking caffeinated products should be aware of the potentially high potency of these powdered pure caffeine products. Parents should recognize that teenagers and young adults may be drawn to these products for their perceived benefits.

The death of an Ohio teen after eating caffeine powder prompted the FDA warning. An autopsy of 18-year-old Logan Stiner of LaGrange, OH, detected more than 70 micrograms of caffeine per milliliter in his blood. It is 23 times higher than the amount found in a typical coffee or soda drink.